Overdose is typically associated with opiate drugs like heroin, which slows down the central nervous system and can slow down the heart and breathing.

It is important to be aware that using stimulants, whether they be ice, ecstasy, cocaine or any of the herbal products (many of which contain ephedrine) can also cause toxicity that can cause death through overdose. All of these drugs can, and do, kill people at doses taken recreationally.

It is true that it would be rare for a single dose of any of these substances to cause death in a healthy person, but it does happen. Also, how many people really know whether or not they have a pre-existing medical condition?

Blood levels can gradually accumulate to toxic levels through a session of drug use. A feature of stimulant use is repeated use at fairly close intervals adding to the risks.

Many stimulant users also keep using their drug of choice until they experience unpleasant side effects, but these warning signs may come too late as the drug builds up in the body too quickly.

So what does happen if the blood levels rise to toxic levels? The first effects are difficult to distinguish from those effects the user is actually seeking, only they are more exaggerated. Energy and alertness change to jitters and paranoia and, in extreme circumstances, aggressiveness.

The movement that goes with stimulant use becomes repetitive aimless activities and sometimes it takes the form of talking constantly without listening. The increase in heart rate becomes palpitations or chest pains and the skin becomes flushed. Headaches occur due to the effect on blood vessels. Nausea and vomiting are also signs that things are going wrong.

These toxic levels can result in strokes, heart attacks or fatal elevations in body temperature, as discussed many times when talking about ecstasy.

Cocaine is quite different. Rarely do we see an elevation in body temperature with this drug use, but seizures are common. It was once believed that repeated use of cocaine led to increased sensitivity to seizures.

However, it is now acknowledged they can occur at any time during a cocaine-using career. It is true that many long-term users eventually have a seizure. This is believed to be due to an escalating pattern of use leading to higher and higher blood levels of the drug.

Overdose on crystal is also possible, but one of the problems with this type of overdose is that, once again, many of the symptoms appear to be very similar to those effects that the user is after, only more extreme.

These may include dilated pupils and blurred vision, but can also include irregular heartbeat, shortness of breath, an inability to urinate and difficulty breathing. It is important that in extreme cases users experiencing these sorts of problems seek medical assistance.

Remember: if you do not want any negative consequences, do not use the drug and, no matter how many times you have used a substance, never be blas?/p>

© Star Observer 2018 | For the latest in lesbian, gay, bisexual, trans* and intersex (LGBTI) news in Australia, be sure to visit starobserver.com.au daily. You can also read our latest magazines or Join us on our Facebook page and Twitter feed.